Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Gray, ME

July 18, 2000Franklin County, Oxford County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2000, 5:01 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2000, 5:01 PM EDT (21:01 UTC)
Expired
Jul 18, 2000, 6:00 PM EDT
In force
59 min
Issued by
NWS Gray, ME
Area
Whole counties

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 182103
SVRPWM
MEC007-017-025-182200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
501 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE
  EAST CENTRAL OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON

* UNTIL 600 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF FARMINGTON
  TO 9 MILES SOUTHEAST OF BRYANT POND...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MADISON AT 515 PM

THESE STORMS HAVE A HISTORY OF LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 18, 3:30 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT TUE JUL 18 2000

HAVING MAJOR PROBLEMS WITH EQUIPMENT AFTER TAKING POWER HIT. SENDING
PRODUCTS THROUH ASYNC PRODUCTS SCHEDULER AS LDAD IS DOWN. JUST GOT
AWIPS BACK A FEW MINUTES AGO. RADAR TOOK HIT AND WENT DOWN FOR A TIME
BUT IS NOW BACK. HAVE ALREADY GOTTEN ZONES OUT. LOTS OF SEVERE WX
REPORTED TODAY WILL MAKE AN ATTEMPT TO GET LSR OUT AS SOON AS POSSIBLE.
FRONT WILL MOVE THROUGH EARLY THIS EVENING WITH DRYING AND CLEARING
OVERNIGHT.

.GYX...NONE

HAWLEY
N

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningGYXOxford, York46 min
Jul 18, 1:38 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford52 min
Jul 18, 2:16 PM EDTSevere Thunderstorm WarningGYXCumberland, York44 min
Jul 18, 2:39 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset66 min
Jul 18, 3:48 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset57 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford58 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXSomerset58 min
Jul 18, 4:44 PM EDTSevere Thunderstorm WarningGYXYork61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.